How long does it take to 'recover' from an episode of AF?

I'v had a traumatic week with my first experience of AF - trip to A&E in an ambulance, treatment and sent home, then 2 days in hospital recovering from bad reaction to bisoprolol prescribed for first episode, second A&E ambulance, finally getting into the cardiology unit for 2 days. Have been sent home with very small dose of bisoprolol, 1.25, 'a mouse's dose' according to the cardiologist. In the hospital my heart rate was around 54 and it is still 52-54 now. I feel completely washed out and verging on dizzy. I felt fine this morning before taking the drug. Am I just 'in recovery' from the physical and emotional effects of my week, and getting used to the drug? It is disconcerting not being able to talk to any medical professionals over the weekend - the only option is A&E but am avoiding that unless an emergency.

Last edited by

12 Replies

oldestnewest
  • It could well be just recovery it does take time for things to settle. You will also be hyper aware of your symptoms after such a stressful experience.

    It could however be the drugs though as well. I'm on 1-25 of bisophonol and it maybe a small dose but it drops my resting pulse by about 10 beats to the low 50's. It makes me dizzy and tired. Did they put you on any anticoagulants as these can give side effects too - rivaoxiban is one I struggle with.

    Have an easy weekend and contact your hospital on Monday morning - the arrhythmia nurses can be very helpful. Obviously seek help earlier if you are unsure.

    Good luck.

  • Thanks For advice. The anxiety of the reaction to the drug is causing palpitations. Right now I feel there is no way I am taking another dose tomorrow. There was no mention of an arythmia nurse, I assume it's just contact my GP. I felt okay in the hospital wired up to an ambulatory monitor and just sitting/lying around. Last night I felt dizzy and the nurse said there was nothing of concern. But I my own house it's different. Problems with my heart appear to be extremely anxiety provoking for me, not helped by my recent experiences

  • Coachv, I know how you feel. I went through a similar experience three years ago and was prescribed 2.5mg Bisoprolol which made me tired and breathless. Diagnosis itself is so stressful, especially if it was a shock in an otherwise calm existence and I was always mentally on edge, waiting for the next load of misery to hit me.

    The fact that you felt OK in hospital might point towards worry making things worse and it is sooo hard not to be concerned. Bisoprolol can make us tired and breathless - anxiety about this can make your chest tighten and cause shallow breathing which makes things worse. So, try slow, deep breathing using your belly, not your shoulders for 5 or 10 minutes at a time. Also, I suspect that it takes some time to get used to the effects of the drug. I am currently on 1.25mg and it does slow me down somewhat - and I'm a rather large mouse!

    Try to be reassured by medical opinion, even though you feel so rotten - see how things go and if you need to, seek help and advice about your symptoms and treatment.

    Best wishes.

  • It might well be the Bisoprolol. I was on 2.5 I think and I felt completely drained. My heart rate slowed down usually into the 40's, and I guess that might be ok for some, but for me it was way below my norm, so probably why I felt so cr4p.

  • Drink plenty of plain water.

    What's your BP? What's your SpO2 level?

    Do you have a minor injuries unit or GP walk in centre near you to get checked out?

  • Hi as this has just started I don't have any monitoring devices. I will check what they do at the minor injuries clinic, good idea thanks

  • Sorry you've had a scary start. I know it's difficult but try not to panic. AF can't kill you - although we all feel it might! It won't though. My episodes built up over time. Several years even. Everyone's seem to be different. Some live with constant AF.All I can tell you is that drug treatment (100mg flecainide and 5mg bisoprolol) stopped it and I was so greatful not being in AF I put up with the side effects (dizziness and walking in treacle). I was on that dose for 8 years before it was lowered to half the doses. I reckon the dose could have been lowered much earlier though. I've not had an episode of AF since being on the medication. Main thing is to try to relax when in AF and try not to worry when you aren't in AF. You aren't alone. Thousands of people have 'flutters'. I hope things become easier for you. Btw I'm a 63 year old fella.

  • As you appreciate I'm sure most of us here are only qualified to relate our experience. I have always had a low pulse 60 and lowish BP 120/70 and no other heart /health issues so my cardiologist started me with just Flecainide at 200 mgs/day and it has stopped the AF for 3 years. I also saw an Alternative Practitioner for some Mg compound and CoQ10 and reduced lifestyle stress plus low sugar and gluten, all of which helped in terms of just feeling better. Good luck.

  • It does seem to take time to get adjusted to taking bisoprolol. However it will always make some difference as it is there to slow your heartbeat so it doesn't go too high when you have a bout of AF. (But it won't stop the AF) Slower heartbeat means slower speed of doing things. Some people choose to take it in the evening. There are alternatives so discuss it with your GP when you can.

  • Hi Coachv. Sorry to hear about your traumatic experience with af. I know how you feel taking bisoprol, as I suffered similar side effects. Just to reassure you, once I was prescribed an alternative drug the change was overwhelming. I now take Sotalol but this too has side effects, so explain how you feel to your cardiologist. One size doesn't fit all. Good Luck.

  • Hi

    This must have been a very distressing situation to find yourself in and I completely understand how it has left you feeling. My advice is if you feel like going to A&E then consider it is an emergency. It is your heart you are talking about and wben heart rate drops it really does make you feel poorly. a and e hve a treatment of giving bisopropol but it's finer tuning to the individual that needs to come afterwards with proper follow on care.

    My first detected AF was during a trip to A&E after I nearly passed out and couldn't breathe properly for about an hour gasping for breath. It was scary. I felt scared wired up in hospital. But reassured after bisopropol given and heart rate lowered. I had to take it each day but after a week heart rate dropped to 30. Each day I felt very very tired until it was at 30 when i felt hideous. The drug is known to make people feel tired, energy less etc. I ended up in coronary care and taken off it as I have AF and Bradycardia. I saw an EP as I already had referral in hand from doctor. I am on a mild and gentler beta blocker called metoprolol and a rhythm drug flecainide. The combo seems to work for me mostly. I am considering ablation and am on the waiting list. My concerns were similar to yours but I know is hve been worse off had I not listened to my instincts and go to A@E. Occasionally now I hve a run of AF or lowered rate - been diagnosed since August - and I will go to A&E if I feel lousy. My brother has AF and called paramedics with a cough on Friday. He has infection and HR high so he was admitted to hospital. It's worth listening to your instincts. I think your GP will refer to an EP but that's what you need to ask for. And hopefully you have/can get a copy of the ECG which shows the detected AF. If not don't worry I'm sure they'll catch it again. Take care and stay positive as the worst thing to wellbeing is feeling negative.

  • I'm sorry you're going through this. I would leave off that medicine if it's causing palpitations. The palpitations sometimes make you jump into Afib. There are other meds they can try for you. Since your first Afib attack, it could be months until you have another. At the beginning it usually will "reset" on its own within a couple hours. It can all vary from person to person. For the time being, give up caffeine, alcohol, ibuprofen, and high fat foods. (Anything that stresses your liver.) Perhaps you can add a baby aspirin as a first line anticoagulant.

    Try to take comfort in knowing the Afib attack itself won't kill you. You want to lower the risk of developing a clot and you don't want to do nothing at all since Afib usually leads to more Afib which can eventually cause damage to your heart.

    I started in March of 2016 and first had them 3-4 weeks apart. (Without medication.). When it became weekly, I decided to pursue an ablation before too much damage occurred and to minimize need for medications.

    Try to get an appointment scheduled with an EP now since it can take a while to get in. Then weigh your options and decide what works for you.

You may also like...